Alert archive / Iowa / Tornado Warnings in 1999

Tornado Warning 3, NWS Quad Cities, IA

April 8, 1999Lee County, Iowa; Hancock County, Illinois

NWS Quad Cities, IA issued this tornado warning at Apr 8, 1999, 6:17 PM CDT for Lee County, Iowa; Hancock County, Illinois. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 8, 1999, 6:17 PM CDT (23:17 UTC)
Expired
Apr 8, 1999, 7:05 PM CDT
In force
48 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Lee County, IA, Hancock County, IL

The radar

The Quad Cities radar (KDVN), 136 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 6:35 PM CDTTornado F3Warsaw, IL
Apr 8, 6:42 PM CDTHail 0.75Keokuk, IA
Apr 8, 7:00 PM CDTThunderstorm Wind 65Keokuk, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 5:15 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1999-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1999-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2467 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KMLI 082318 RRA
TORMLI
IAC111-ILC067-090005-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
617 PM CDT THU APR 8 1999

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN LEE COUNTY IN SOUTHEASTERN IOWA
  HANCOCK COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 705 PM CDT

* AT 615 PM CDT... DOPPLER RADAR INDICATED A DEVELOPING TORNADO 13
  MILES SOUTHWEST OF KEOKUK OR 10 MILES SOUTHWEST OF WARSAW MOVING
  NORTHEAST AT 50 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  WARSAW                                     AROUND 620 PM CDT
  KEOKUK                                     AROUND 625 PM CDT
  HAMILTON                                   AROUND 625 PM CDT
  ARGYLE                                     AROUND 630 PM CDT
  FT MADISON                                 AROUND 645 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

WEISSER/MCCLURE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Apr 8, 2:10 PM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Apr 8, 2:10 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
210 PM CDT THU APR 8 1999

DON/T HAVE MUCH TIME FOR DISCUSSION WITH ONGOING SVR WX.

18Z SFC ANALYS SHOWS COMPLEX WX PATTERN OVR CNTRL US. VIGOROUS LOW
PRES SYS OVR CNTRL NE WITH WMFNT EXTDG SEWD ACRS SWRN IA/NERN MO.
DRYLN EXTNDS S ACRS KS/OK WITH CDFNT FURTHER W ACRS WRN KS.
TSTMS DVLPG RAPIDLY ACRS MUCH OF IA AHEAD OF SQUALL LN WHICH IS
FIRMING UP OUT TO OUR W ACRS SERN NE/ERN KS/NERN OK. SHEAR PROF
BECMG VERY FAVORABLE S OF I-80 FOR SUPERCELL/S AND TORNADOES.

CONCERNS TNGT WL BE WITH PCPN CHCS...TEMPS AND FLOODING POTENTIAL.

MDLS IN SHORT TERM ARE IN GENERAL AGREEMENT ON TAKING SFC LO ACRS
SRN IA/NRN MO. NGM/ETA BRING WMFNT TO NR I-80 BY THIS EVE WITH DRY
PUNCH WORKG ACRS SRN ZNS EARLY THIS EVE. SHUD SEE SQUALL LN MOVE
RAPIDLY THRU THIS EVE THEN WL LIKELY SEE SOME BRIEF CLEARG TO AREAS
GENERALLY ALG AND S OF I-80 BEFORE WRAP-ARND MOISTR FILTERS BACK IN
WITH CHC OF SHRA OVRNGT AND EARLY FRI.

CONCERNS FOR FLASH FLOODG. 3-6 HRLY FFG VALUES ARE GENERALLY ARND
2.0 TO 2.5 INCHES. A GENERAL SOAKING OF .50 TO 1 INCH IS EXPCTD WITH
AMOUNTS IN EXCESS OF 2 TO 3 INCHES PSBL WITH STRONGER TSTMS. NERN IA
NWRN IL ZNS LKLY TO SEE HVST PCPN WITH MDLS HANGING ON TO PCPN IN
THESE AREAS. WL CONT TO MENTION LCLY HVY RAIN IN ZNS FOR THIS EVE
AND HOLD OFF ON WATCH. WUD THINK A FEW FLASH FLOOD WARNGS OR URBAN
SMALL STREAM ADVSRY MAY BE NEEDED.

WL HOLD ONTO SMALL POPS FOR EARLY TMRW BEFORE SFC LOW WKNS AS NEXT
SYS FOLLOWS IN RIGHT ON IT/S HEELS. THIS SYS CUD BE THE ONE TO CAUSE
FLOODG PROBS. THIS WL NEED TO BE MONITORED IN LATER FCSTS.

IN EXTDD...SOME DISAGREEMENT ON TIMING OF NEXT SYS FOR TUES BUT
MRF/NOGAPS POINTG TO SHOT OF PCPN WITH ECMWF ODD MAN OUT. LIKE
PROGRESSIVE NOGAPS/MRF WHICH SEEM TO BE HANDLG THINGS FAIRLY WELL OF
LATE.

TEMP GUIDANCE DIFFERS FM MDL TO MDL ESP IN LATTER PDS SO PLAN ON
GOING WITH AN OVERALL BLEND.

.DVN...
IL...NONE.
IA...NONE.

MCCLURE

In the hours before

Special weather statement, Apr 8, 5:17 PM CDT, 1 hour before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-090900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
517 PM CDT THU APR 8 1999

...DANGEROUS SITUATION UNFOLDING OVER REGION...
...HIGH RISK OF SEVERE THUNDERSTORMS THIS EVENING FOR MUCH OF
EASTERN IOWA AND NORTHWEST ILLINOIS...

AN INTENSE LINE OF SEVERE THUNDERSTORMS PRESENTLY MOVING ACROSS
CENTRAL IOWA WILL BE MOVING INTO EASTERN IOWA AND NORTHWEST ILLINOIS
THIS EVENING. THIS LINE OF THUNDERSTORMS HAS A HISTORY OF PRODUCING
TORNADOES WITH ATLEAST ONE LONG TRACKED TORNADO REPORTED EARLIER
THIS AFTERNOON OVER SOUTHWEST IOWA.

A VERY DANGEROUS SITUATION IS EVOLVING ACROSS THE REGION. IT IS
STRONGLY ENCOURAGED THAT EVERYONE REVIEW SEVERE THUNDERSTORM AND
TORNADO SAFETY RULES NOW. MAKE SURE YOU HAVE ACCESS TO NOAA
WEATHER RADIO OR A LOCAL TELEVISION OR RADIO STATION FOR THE LATEST
STATEMENTS AND WARNINGS.

IF YOUR IN A MOBILE HOME IT IS BEST TO TAKE SHELTER IN A LOW-LYING
AREA OR STURDY STRUCTURE. DO NOT STAY IN A MOBILE HOME IF DAMAGING
WINDS OR A TORNADO THREATEN. IF IN A HOME THE BEST PLACE TO TAKE
COVER WOULD BE IN THE LOWEST PART OF THE HOME PREFERABLY IN THE
BASEMENT. MAKE SURE YOU GET UNDER A STURDY STRUCTURE. IF IN AN
APARTMENT IT WOULD BE BEST TO SEEK SHELTER IN THE INNER MOST PORTION
OF THE APARTMENT SUCH AS A BATHROOM AND COVER YOURSELF WITH A BLANKET
OR PILLOW.

THIS IS AN EXTREMELY DANGEROUS SITUATION

THE POTENTIAL WILL ALSO EXIST FOR VERY HEAVY RAINFALL WITH THE
THUNDERSTORMS. SOME OF THE STORMS WILL PRODUCE TORRENTIAL RAIN IN
A SHORT PERIOD OF TIME THUS INCREASING THE THREAT FOR FLOODING OF
LOW-LYING OR POORLY DRAINED AREAS. MOTORISTS WILL NEED TO REMAIN
ALERT FOR STANDING WATER ON ARE ROADWAYS. REMEMBER...NEVER DRIVE INTO
STANDING WATER OF UNKNOWN DEPTH. PERSONS ALONG CREEKS...STREAMS AND
RIVERS NEED TO PAY PARTICULAR ATTENTION TO THE WATER LEVELS AND BE
PREPARED TO SEEK HIGHER GROUND SHOULD THEY RISE RAPIDLY.

THE THUNDERSTORMS SHOULD BEGIN TO DIMINISH FROM WEST TO EAST ACROSS
THE AREA BETWEEN 8 AND 9 PM.

TRAINED STORM SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED
TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.

MCCLURE
Special weather statement, Apr 8, 5:17 PM CDT, 1 hour before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-090900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
517 PM CDT THU APR 8 1999

...DANGEROUS SITUATION UNFOLDING OVER REGION...
...HIGH RISK OF SEVERE THUNDERSTORMS THIS EVENING FOR MUCH OF
EASTERN IOWA AND NORTHWEST ILLINOIS...

AN INTENSE LINE OF SEVERE THUNDERSTORMS PRESENTLY MOVING ACROSS
CENTRAL IOWA WILL BE MOVING INTO EASTERN IOWA AND NORTHWEST ILLINOIS
THIS EVENING. THIS LINE OF THUNDERSTORMS HAS A HISTORY OF PRODUCING
TORNADOES WITH ATLEAST ONE LONG TRACKED TORNADO REPORTED EARLIER
THIS AFTERNOON OVER SOUTHWEST IOWA.

A VERY DANGEROUS SITUATION IS EVOLVING ACROSS THE REGION. IT IS
STRONGLY ENCOURAGED THAT EVERYONE REVIEW SEVERE THUNDERSTORM AND
TORNADO SAFETY RULES NOW. MAKE SURE YOU HAVE ACCESS TO NOAA
WEATHER RADIO OR A LOCAL TELEVISION OR RADIO STATION FOR THE LATEST
STATEMENTS AND WARNINGS.

IF YOUR IN A MOBILE HOME IT IS BEST TO TAKE SHELTER IN A LOW-LYING
AREA OR STURDY STRUCTURE. DO NOT STAY IN A MOBILE HOME IF DAMAGING
WINDS OR A TORNADO THREATEN. IF IN A HOME THE BEST PLACE TO TAKE
COVER WOULD BE IN THE LOWEST PART OF THE HOME PREFERABLY IN THE
BASEMENT. MAKE SURE YOU GET UNDER A STURDY STRUCTURE. IF IN AN
APARTMENT IT WOULD BE BEST TO SEEK SHELTER IN THE INNER MOST PORTION
OF THE APARTMENT SUCH AS A BATHROOM AND COVER YOURSELF WITH A BLANKET
OR PILLOW.

THIS IS AN EXTREMELY DANGEROUS SITUATION

THE POTENTIAL WILL ALSO EXIST FOR VERY HEAVY RAINFALL WITH THE
THUNDERSTORMS. SOME OF THE STORMS WILL PRODUCE TORRENTIAL RAIN IN
A SHORT PERIOD OF TIME THUS INCREASING THE THREAT FOR FLOODING OF
LOW-LYING OR POORLY DRAINED AREAS. MOTORISTS WILL NEED TO REMAIN
ALERT FOR STANDING WATER ON ARE ROADWAYS. REMEMBER...NEVER DRIVE INTO
STANDING WATER OF UNKNOWN DEPTH. PERSONS ALONG CREEKS...STREAMS AND
RIVERS NEED TO PAY PARTICULAR ATTENTION TO THE WATER LEVELS AND BE
PREPARED TO SEEK HIGHER GROUND SHOULD THEY RISE RAPIDLY.

THE THUNDERSTORMS SHOULD BEGIN TO DIMINISH FROM WEST TO EAST ACROSS
THE AREA BETWEEN 8 AND 9 PM.

TRAINED STORM SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED
TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.

MCCLURE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 10:10 AM CDTSevere Thunderstorm WarningDVNKeokuk30 min
Apr 8, 5:52 PM CDTTornado WarningDVNVan Buren48 min
Apr 8, 6:13 PM CDTTornado WarningDVNJefferson47 min
Apr 8, 6:33 PM CDTTornado WarningDVNKeokuk, Washington47 min
Apr 8, 6:58 PM CDTTornado WarningDVNHancock47 min

Nearby

Tornado Warnings in Iowa, 1999Tornado Warnings in Illinois, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.